Hail, Miami-Dade
- When
- June 11, 1:10 PM EST
- Where
- Miami-Dade County, North Miami Beach
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 25.920, -80.180
A member of the public reported nickel sized hail in North Miami Beach.
S. caused numerous strong thunderstorms over the east coast Metro area of South Florida with isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A large upper level trough covering the eastern U.S. caused numerous strong thunderstorms over the east coast Metro area of South Florida with isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 11, 7:49 AM EST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 849 AM EDT WED JUN 11 2014 .AVIATION... SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE EXPECTED ONCE AGAIN TODAY. SOME STORMS HAVE ALREADY DEVELOPED OFF THE SOUTHEAST FLORIDA COAST THAT HAVE PRODUCED A WATERSPOUT. THE LOW-LEVEL FLOW WILL BE MORE OUT OF THE SSW TODAY...WHICH SHOULD LEAD TO THE BULK OF THE AFTERNOON TSTM COVERAGE ACROSS THE NORTHEASTERN SECTIONS OF SOUTH FLORIDA OR FROM THE LAKE TO FLL. && .PREV DISCUSSION... /ISSUED 441 AM EDT WED JUN 11 2014/ DISCUSSION... ANOTHER ACTIVE DAY LOOKS TO BE IN STORE FOR SOUTH FLORIDA. THE MODELS INITIALIZED IN FAIRLY GOOD AGREEMENT FOR MOST OF THE WEEK. A BERMUDA HIGH HAS WEAKENED AHEAD OF A WEAK LOW PRESSURE SYSTEM THAT WILL MOVE FROM THE MISSISSIPPI VALLEY INTO THE GREAT LAKES REGION. THERE IS ALSO AN UPPER LEVEL TROUGH AT 500 MB THAT WILL SLOWLY MOVE ACROSS THE EASTERN HALF OF THE US. THE WEAKENING SFC HIGH AND THE WEAK TROUGH WILL COMBINE TO ALLOW FOR MORE WIDESPREAD CONVECTION TO OCCUR. 500 MB TEMPS WILL RANGE BETWEEN -9 AND -10 C TODAY, WHICH IS NOT MUCH DIFFERENT THAN YESTERDAY. ALSO, THE 700-500 MB LAPSE RATES WILL BE AROUND 6C/KM. HOWEVER, 700-600 MB LAPSE RATES WILL BE AROUND 8 C/KM. THE NAM BUFKIT MODEL SOUNDINGS ARE SHOWING CAPE VALUES LESS THAN 1000 JOULES. THE GFS BUFKIT SOUNDINGS ARE SHOWING RIGHT AROUND 1100 JOULES OF CAPE. THE MODEL SOUNDINGS ARE ALSO SHOWING A LOW LEVEL WEAK CAP AT AROUND 800MB. ALSO, EVEN THOUGH THERE IS A WEAK UPPER LEVEL TROUGH, THERE IS LITTLE IN THE WAY OF 500MB VORTICITY ADVECTION. THERE LOOKS TO BE SOME DIVERGENCE AT 250 MB. SO, WHEN ADDED ALL UP THERE WILL BE A GOOD CHANCE FOR CONVECTION TO INITIATE. THE DIVERGENCE ALOFT SHOULD HELP TO OVERCOME THE LACK OF 500MB VORTICITY ADVECTION. ALSO, THE LAPSE RATES SUPPORT THE DEVELOPMENT TO AN EXTENT, BUT WILL LIKELY LIMIT ANY THUNDERSTORMS THAT DEVELOP TO GARDEN VARIETY WITH SOME STRONG POSSIBLE. THE TYPICAL CONCERNS OF SMALL HAIL, GUSTY WINDS AND FREQUENT LIGHTNING ARE VERY POSSIBLE. THE NAM SOUNDING DOES SHOW THAT THE NCAPE IS .06, INDICATING THAT THERE WILL BE WEAKER UPDRAFT. THIS WOULD LIMIT HAIL GROWTH. ALSO, WHILE THERE IS SOME INDICATION OF SOME MARGINALLY DRIER AIR AT AROUND 600 MB, THE SOUNDING LOOKS TO BE FAIRLY MOIST, SOMEWHAT LIMITING DOWNDRAFT. SO, CONCLUSIONS ARE THAT ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG, WITH SOME DOWNDRAFTS OF 40 TO 50 MPH POSSIBLE. OF COURSE, THIS MORNINGS SOUNDING WILL NEED TO BE EVALUATED FOR ANY DIFFERENCES IN THE MODEL SOUNDINGS. THIS FITS WITH SPC PLACING SOUTH FLORIDA IN THE GENERAL THUNDERSTORM CATEGORY FOR DAY ONE. WITH THE SOUTHERLY WIND IN THE LOW LEVELS AND WESTERLY WINDS IN THE MID LEVELS, EXPECT STORMS TO INITIATE IN IN THE SOUTHERN PORTION OF THE CWA AND SLOWLY PROGRESS TO THE NORTHEAST. BUFKIT IS SHOWING THE THE MBE VECTORS WILL BE LESS THAN 10 KTS, AND THE PWATS AROUND 1.75 INCHES. THIS COULD LEAD TO HEAVY RAINS THAT SLOWLY MOVE ACROSS THE AREA. THIS COULD ALLOW FOR LOCALIZED URBAN STREET FLOODING AS WELL AS THE ABOVE MENTIONED HAZARDS. TONIGHT, CONVECTION SHOULD DISSIPATE WITH THE LOSS OF DAYTIME HEATING, ALTHOUGH SOME COASTAL SHOWERS AND POSSIBLY A FEW NOCTURNAL THUNDERSTORMS MAY STILL BE POSSIBLE FROM LINGERING OUTFLOW BOUNDARIES, LAND BREEZES THAT MAY FORM, AND ANY WEAK SHORT WAVES THAT ROUND THE BASE OF THE TROUGH TONIGHT. TOMORROW LOOKS TO BE VERY MUCH THE SAME SET UP, WITH THE GFS SHOWING SLIGHTLY COOLER 500MB TEMPS THAT TODAY. THE ECMWF IS SLIGHTLY WARMER THAT THE GFS, JUST REPEATING TODAY. BEYOND TOMORROW, THE HIGH BEGINS TO BUILD AGAIN AT THE SFC, AND THE UPPER LEVEL TROUGH, WHICH IS STALLED OVER THE SOUTHEAST, BEGINS TO SLOWLY WEAKEN. THIS WILL ALLOW FOR MORE TYPICAL DIURNAL THUNDERSTORMS TO DEVELOP ONCE AGAIN OVER SOUTH FLORIDA THROUGH THE WEEKEND. BY THE BEGINNING OF NEXT WEEK, THE SFC HIGH WILL CONTINUE TO STRENGTHEN AND A 500MB RIDGE WILL BEGIN TO BUILD OVER THE AREA. THE FLOW WILL BECOME MORE EASTERLY THROUGH THE WEEKEND, PUSHING MOST OF THE CONVECTIVE ACTIVITY INTO THE INTERIOR AND OVER TO THE GULF COAST. BY TUESDAY, THE UPPER LEVEL RIDGE WILL STRENGTHEN AND BE JUST TO THE NORTH, CENTERED OVER THE SOUTHEAST US. THIS WILL ALLOW CONVECTION TO SLOW DOWN FOR THE END OF THE FORECAST PERIOD. AVIATION... SOME SHOWER/THUNDERSTORM DEVELOPMENT HAS OCCURRED OVER THE GULF WATERS MOVING TOWARDS KAPF BUT TREND HAS BEEN WEAKENING AS THEY APPROACH THE COAST. STILL EXPECTING INCREASED SHOWER/THUNDERSTORM DEVELOPMENT AFT 16-18Z AND GENERAL MOVEMENT WILL BE TO THE NNE WHICH WOULD FAVOR THE AREAS FROM NORTHERN MIAMI-DADE TO PALM BEACH COUNTIES. FOR THIS REASON, KEPT A PROB30 GROUP AFT 18Z AND THIS MAY HAVE TO BE ADJUSTED AS THE DAY PROGRESSES. KOB MARINE... THE SURFACE RIDGE WILL CONTINUE TO SLOWLY WEAKEN AND AN UPPER LEVEL TROUGH WILL MOVE INTO THE AREA AND STALL FOR THE NEXT COUPLE OF DAYS. THIS WILL LEAD TO AN INCREASE IN CHANCES FOR CONVECTIVE ACTIVITY FROM TODAY THROUGH THE END OF THE WEEK. SOUTHERLY WINDS OF AROUND 10 KTS EACH DAY WILL ALLOW THE SEAS TO REMAIN RELATIVELY TRANQUIL, WITH WAVE HEIGHTS OF 1 TO 2 FEET FORECAST FOR THE FORESEEABLE FUTURE. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 88 75 86 74 / 60 20 60 20 FORT LAUDERDALE 87 77 86 75 / 50 20 60 30 MIAMI 88 76 87 75 / 50 20 60 30 NAPLES 87 75 87 75 / 40 20 50 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && SHORT TERM...85/AG LONG TERM....10/CD AVIATION...85/AG
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 730 AM EDT WED JUN 11 2014 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 112330- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 730 AM EDT WED JUN 11 2014 ...NUMEROUS THUNDERSTORMS THIS AFTERNOON WITH A FEW STRONG... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON, MAINLY ACROSS THE INTERIOR AND EAST COAST SECTIONS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERNS BUT A COUPLE OF STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. WIND: THE STRONGEST STORMS COULD PRODUCE WIND GUSTS UP TO 45 MPH. HAIL: THE STRONGEST STORMS COULD PRODUCE SMALL HAIL. FLOODING: STORM MOTION IS EXPECTED TO BE SLOW TO THE NORTHEAST AND THIS COULD CAUSE SOME LOCALIZED STREET FLOODING IN POOR DRAINAGE AREAS. WATERSPOUTS: WATERSPOUTS WILL BE POSSIBLE ACROSS THE WATERS THROUGH THE MORNING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. THE MAIN CONCERNS AT THIS TIME WILL BE LOCALLY HEAVY RAINFALL AND OCCASIONAL LIGHTNING STRIKES. THERE IS A GREATER POTENTIAL ON THURSDAY FOR STRONG WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1214 PM EDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM WATER SPOUT 5 ESE SOUTH BEACH 25.76N 80.06W
06/11/2014 AMZ651 FL BROADCAST MEDIA
WATERSPOUT OBSERVED OFF OF THE SOUTH BEACH AND KEY
BISCAYNE COAST.
&&
EVENT NUMBER MFL1400186
JAGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
154 PM EDT WED JUN 11 2014
FLZ072-074-172-173-111815-
COASTAL BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
METRO BROWARD COUNTY FL-COASTAL MIAMI DADE COUNTY FL-
154 PM EDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COASTAL BROWARD
COUNTY...NORTHEASTERN METROPOLITAN MIAMI DADE...SOUTHEASTERN METRO
BROWARD COUNTY AND NORTHEASTERN COASTAL MIAMI DADE COUNTY...
* UNTIL 215 PM EDT
* AT 153 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HALLANDALE...MOVING EAST AT 10 MPH.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* THE STORM WILL AFFECT...
HOLLYWOOD...MIRAMAR...HALLANDALE...MIAMI GARDENS...NORTH MIAMI...
NORTH MIAMI BEACH...AVENTURA...DANIA BEACH...SUNNY ISLES BEACH...
WEST PARK...OJUS...SUN LIFE STADIUM...GOLDEN GLADES...PEMBROKE
PARK...GOLDEN BEACH...HOLLYWOOD DOWNTOWN...IVES ESTATES AND FIU
NORTH CAMPUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.
&&
LAT...LON 2590 8011 2590 8013 2592 8012 2593 8012
2592 8013 2591 8013 2591 8014 2590 8014
2590 8019 2596 8025 2606 8011 2591 8012
2591 8011
TIME...MOT...LOC 1753Z 250DEG 10KT 2595 8015The Miami radar (KAMX), 42 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A member of the public reported nickel sized hail in North Miami Beach.
Photos were received via social media depicting several large trees uprooted along Johnson Street.
A member of the public reported hail larger than dime size in Boca Raton.
Media reported quarter sized hail in Delray Beach.
A member of the public reported hail larger than dime sized in Boynton Beach.
Media reported quarter sized hail in Delray Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521337, 521345, 521339, 521340, 521341, 521343.